Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 37, NWS Charleston, SC

June 21, 2001Beaufort County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 21, 2001, 2:47 PM EDT for Beaufort County, South Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2001, 2:47 PM EDT (18:47 UTC)
Expired
Jun 21, 2001, 3:15 PM EDT
In force
28 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Beaufort County, SC

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:55 PM EDTThunderstorm Wind 50 EBluffton, SCLarge limbs and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 211847
SVRCHS
SCC013-211915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
247 PM EDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHWESTERN BEAUFORT COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 315 PM EDT.

* AT 247 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
  SOUTHWEST OF BLUFFTON...OR ABOUT 9 MILES WEST OF HILTON HEAD
  ISLAND...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLUFFTON.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

NNNN

SLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:30 AM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 21, 9:30 AM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
930 AM EDT THU JUN 21 2001

AREA SOUNDINGS INDICATING AMS NOT QUITE AS UNSTABLE AS WED...BUT
CONVECTION IS FIRING NONETHELESS. 12Z CHS SOUNDING SHOWING A SMALL
CAP WHICH SHUD ERODE AS TEMPS SOAR THRU THE 80S. FFC SOUNDING
SHOWING BEST OVERALL MOISTURE ACROSS THE REGION. WITH A PREDOMINANT
WSW FLOW ALBEIT WEAK...MOISTURE SHUD INCREASE ACROSS THE CWA THIS
AFTN FROM W TO E.

06Z MESOETA SHOWING A DECENT S/WV OVER CENTRAL GA WHICH WILL SLOWLY
MOVE THRU THE CWA LATER THIS AFTN THRU TNGT. MESOETA NOT SHOWING ANY
LIFT OR PCPN THO. WV SATLT AND RUC ALSO SHOWING THIS S/WV WITH
DECENT MID-LVL DRYING NOW MOVG THRU NW GA. SINCE PCPN IS ALREADY
DEVELOPING...SEE NO REASON WHY SCATTERED SHRA/TSRA WONT BE COMMON
THIS AFTN.

HIEST 00Z GUIDANCE POPS OVER WRN GA CWA AND WILL RAISE POPS TO 40
THERE AS PCPN IS ALREADY APPROACHING. MSAS SHOWING AXIS OF BEST
INSTABILITY AROUND THE SAME AREA AS YESTERDAY FROM THE CENTRAL AND
SRN COAST OF SC BACK INTO CENTRAL GA. WILL KEEP 30 POPS FOR THE REST
OF THE CWA. P/CLOUDY SKY COVER SHUD WORK ALL AREAS. VERY WEAK SFC PG
THIS MORNING SHUD LEAD TO AN EARLY SEABREEZE ALG THE COAST. WILL
KNOCK HIGH TEMPS IN COASTAL ZONES BACK TO 85-90...OTRW TEMPS LOOK
FINE.

CWF...PG WEAK WITH WINDS LESS THAN 10 KT AND SEAS GENLY 1-2 FT. WILL
MAKE A FEW MINOR TWEAKS FOR INITIAL CONDITIONS.

FCSTID = 20
CHS   89  71  90  70 /  30  10  30  40
SAV   90  70  90  69 /  30  20  30  40
CHL   86  73  90  72 /  30  10  30  40
NBC   89  72  90  71 /  30  10  30  40
RBW   90  70  90  68 /  30  20  40  40

.CHS...
GA...NONE.
SC...NONE.

TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:53 PM EDTSevere Thunderstorm WarningCHSBeaufort37 min
Jun 21, 1:32 PM EDTSevere Thunderstorm WarningCHSBeaufort28 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.